Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 144, NWS Memphis, TN

August 15, 2016Clay County, Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 15, 2016, 8:11 AM CDT for Clay County, Lawrence County, Randolph County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2016, 8:11 AM CDT (13:11 UTC)
Expired
Aug 15, 2016, 2:15 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 159 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS54 KMEG 151311
FFWMEG
ARC021-075-121-151915-
/O.NEW.KMEG.FF.W.0144.160815T1311Z-160815T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
811 AM CDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 215 PM CDT MONDAY

* AT 809 AM CDT...DOPPLER RADAR ESTIMATES 4 TO 8 OF RAIN HAS
  OCCURRED IN THE PAST 24 HOURS HOURS. SHOWERS AND THUNDERSTORMS
  WILL PRODUCE AN ADDITIONAL 2 TO 3 INCHES OF RAIN OVER THE NEXT 6
  HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POCAHONTAS...WALNUT RIDGE...CORNING...HOXIE...BLACK ROCK...
  LAKE CHARLES STATE PARK...IMBODEN...RAVENDEN...REYNO...
  COLLEGE CITY...PORTIA...MAYNARD...BIGGERS...STRAWBERRY...LYNN...
  O'KEAN...SUCCESS...ALICIA...RAVENDEN SPRINGS AND MINTURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3650 9141 3650 9054 3627 9074 3626 9081
      3619 9081 3589 9108 3589 9136 3623 9135
      3624 9126 3633 9126 3633 9128 3637 9128
      3639 9131 3642 9131 3642 9135 3647 9136

$$
1 follow-up statement
937 
WGUS74 KMEG 151854
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
154 PM CDT MON AUG 15 2016

ARC021-075-121-151904-
/O.CAN.KMEG.FF.W.0144.000000T0000Z-160815T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE AR-CLAY AR-RANDOLPH AR-
154 PM CDT MON AUG 15 2016

...THE FLASH FLOOD WARNING FOR LAWRENCE...NORTHWESTERN CLAY AND
RANDOLPH COUNTIES IS CANCELLED...

FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3650 9141 3650 9054 3627 9074 3626 9081
      3619 9081 3589 9108 3589 9136 3623 9135
      3624 9126 3633 9126 3633 9128 3637 9128
      3639 9131 3642 9131 3642 9135 3647 9136

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:43 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 15, 6:43 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
643 AM CDT MON AUG 15 2016

.UPDATE...

Updated to include 12Z TAF Discussion.

&&

.PREV DISCUSSION... /issued 352 AM CDT MON AUG 15 2016/

DISCUSSION...

Not much change in the forecast tonight. Cloudy skies...seasonably
mild temperatures and periods of rain showers are expected again
today...and will remain in the forecast for several days.

Early morning temperatures are in the low to middle 70s under
cloudy skies. Morning lows are expected to be in the low to middle
70s. A few light rain showers are tracking toward the north across
East Arkansas and the Missouri Bootheel. Heavier showers are
occurring across central Arkansas...also tracking to the
north...although the larger weather system is slowly shifting
East.

The main concern is the potential for additional flooding in
Northeast Arkansas. Over four inches of rain has fallen across the
region resulting in multiple road closures. Any additional
rainfall could easily exaggerate ongoing problems or result in
additional problems. Three hour Flash flood guidance in the region
is generally between one and two inches. Rainfall rates in excess
of one inch per hour are very likely as atmospheric moisture
levels remain elevated. Elsewhere across the Midsouth...Three hour Flash
Flood Guidance is in the 3-4 inch range...so flooding is less
likely.

Today should be nearly a carbon copy of yesterday. High
temperatures will be below normal...mostly in the middle to upper
80s. East Arkansas should see the most rainfall. As a result
Temperatures may be a few degrees cooler than the remainder of the
Midsouth.

A weak positively tilted trough over the Central Plains and
associated surface front will shift slowly to the East tomorrow
through midweek. As a result...the focus for rain showers will
shift closer to the Mississippi River. Rain chances will remain
above normal through the week...with the highest chances Tuesday
into Wednesday. The threat of severe thunderstorms looks minimal.
However...depending on how much rain accumulates over the next 48
hours...the threat of flooding may shift out of Arkansas across
the remainder of the Midsouth.

30

&&

.AVIATION...
12Z TAFs

MVFR conditions exist this morning at KMEM and KJBR due to low
ceilings while even lower CIGs at KTUP have resulted in IFR
flight categories. Conditions will begin to improve at most sites
in a few hours except for KJBR where MVFR conditions are likely
throughout the day due to low ceilings and -RA. Showers will be in
the vicinity of KMEM, KMKL, KTUP this afternoon. The best chances
of showers will exist in the sites along and west of the MS River.
Winds will be gusty and from the south today before subsiding
tonight.

&&

.MEG Watches/Warnings/Advisories...
AR...Flash Flood Watch through this evening for Clay-Lawrence-
     Randolph.

MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 15, 3:57 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
357 AM CDT MON AUG 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
357 AM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL MAY RESULT IN FLASH FLOODING ACROSS PORTIONS OF
NORTHEAST ARKANSAS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
ACROSS PORTIONS OF NORTHEAST ARKANSAS....AND MAY SPREAD ACROSS
THE REMAINDER OF THE MIDSOUTH BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:14 PM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Randolph6 hr
Aug 15, 2:13 PM CDTAreal Flood WarningMEGClay, Greene, Lawrence, Randolph3 hr

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.